Youths hospitalised after being duped into vaping synthetic drug ‘Spice’
The Public Health Agency (PHA) is urging parents to talk to their children about the dangers of being duped into vaping dangerous drugs by mistake over Easter.
The agency has spoken out after youths who thought they were buying cannabis oil or cannabis tetrahydrocannabinol (THC) to vape ended up in hospital. Instead they were sold the synthetic drug ‘spice’ which was designed to mimic the effects of cannabis but is often much stronger. It often leads to paralysis, breathing difficulties, heart palpitations, seizures and extreme anxiety.
The PHA’s drug and alcohol lead Michael Owen said: “Parents and guardians have a particularly important role to play in alerting young people to these dangers. Don’t avoid the subject. Listen to their views and experiences of alcohol and drugs and speak to them about the dangers of taking substances to let them know the short-term and long-term impact it can have.”
“As younger people have more time on their hands over the Easter break, they may be hanging out with friends more and trying out new things, but just trying something because your mates are doing it doesn’t mean it’s the right thing to do.
“We have been alerted to serious issues around young people thinking they’re buying cannabis oil or THC to vape, only to discover that it’s in fact spice. There is no way to know if what you’ve been sold is what you’re actually taking and for some, they’ve found out too late and ended up in hospital after suffering the severe effects of vaping spice.
“For young people, the risk of misusing substances is particularly dangerous. The teenage years are vital to healthy cognitive function as an adult, so it is important to maintain healthy behaviour during these years. Drug abuse can impact the brain’s ability to function in the short-term as well as prevent proper growth and development for later in life.
“Substance abuse affects teenagers’ brain development by interfering with neurotransmitters and damaging connections within the brain, creating problems with memory and emotional development, causing missed opportunities during a period of heightened learning potential, ingraining expectations of unhealthy habits into brain circuitry, and reducing the ability to experience pleasure.
“Any drug or medicine has the potential to be a poison – there are only three things that differentiate it. Firstly, the dose – if you take too much of it you could die or become seriously ill. Secondly, the reason for taking it – if it is not clinically prescribed for you, then it could also be lethal. Thirdly, if you are taking it with something else, for example mixing it with alcohol or other drugs, then it could also cost you your life.
“Mixing different types of drugs, including alcohol and prescription medication, can be dangerous and should be avoided. It can increase the toxicity of already potentially harmful substances, and increases the risk of serious harm and death.”
A message from the Editor:
Thank you for reading this story on our website. While I have your attention, I also have an important request to make of you.
With the coronavirus lockdown having a major impact on many of our advertisers - and consequently the revenue we receive - we are more reliant than ever on you taking out a digital subscription.
Subscribe to newsletter.co.uk and enjoy unlimited access to the best Northern Ireland and UK news and information online and on our app. With a digital subscription, you can read more than 5 articles, see fewer ads, enjoy faster load times, and get access to exclusive newsletters and content. Visit https://www.newsletter.co.uk/subscriptions now to sign up.
Our journalism costs money and we rely on advertising, print and digital revenues to help to support them. By supporting us, we are able to support you in providing trusted, fact-checked content for this website.